Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 68, NWS Morristown, TN

May 30, 2004Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 30, 2004, 3:43 PM EDT for Wise County, City of Norton, Virginia. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 3:43 PM EDT (19:43 UTC)
Expired
May 30, 2004, 4:00 PM EDT
In force
17 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS54 KMRX 301943
SVRMRX
VAC195-720-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 400 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR APPALACHIA...OR 8 MILES WEST OF NORTON...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON AROUND 350 PM EDT
  8 MILES SOUTH OF WISE AROUND 355 PM EDT
  9 MILES SOUTHWEST OF COEBURN AROUND 400 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3715 8265 3687 8285 3685 8274 3691 8263
          3694 8233

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM EDT, 28 minutes earlier.

Area forecast discussion, May 30, 3:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN MAY 30 2004

.SHORT TERM...(TONIGHT AND TUESDAY) LOW LEVELS EXPECTED TO CONTINUE
TO DRY OUT WITH LOW CLOUDS EXPECTED TO ERODE THIS EVENING. HIGH
LEVEL CONVECTIVE DEBRIS CLOUDS WILL PUSH ACROSS THE AREA THIS
EVENING BUT SHOULD ALSO WANE OVERNIGHT. DP BOUNDARY WELL WEST OF
AREA AND EXPECTED TO REMAIN SO OVERNIGHT. WINDS ARE EXPECTED TO
SLACKEN LATE WITH DECREASING CLOUDS SO FOG FORMATION LOOKS TO BE A
GOOD BET WITH THE DPS REMAINING SO HIGH. TUE...SFC RIDGING BRIEFLY
ACROSS THE AREA WITH PLENTY OF SUNSHINE ALLOWING FOR A GOOD AFTN
WARM UP.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) THROUGH MID WEEK...A LOW
PRESSURE SYSTEM OVER THE UPPER MIDWEST WILL SHIFT EAST ACROSS THE
OHIO VALLEY.  THIS WILL PUT THE MRX CWA UNDER GENERALLY ZONAL FLOW
ALOFT.  A WEAK DISTURBANCE IN THE UPPER FLOW WILL MOVE THROUGH ON
TUESDAY NIGHT.  DYNAMICS AND ATTACHED MOISTURE IS LIMITED BUT SHOULD
BE SUFFICIENT FOR SCATTERED SHOWERS AND THUNDERSTORMS.  THE UPPER
LOW WILL ROTATE THROUGH TO OUR NORTH ON WEDNESDAY FOR ANOTHER ROUND
OF PRECIP.  A RELATIVELY DRY AND STABILE AIR MASS WILL BE OVER THE
AREA FOR THE END OF THE WEEK WITH THE NEXT SYSTEM MOVING IN FOR THE
WEEKEND.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   60  86  61  83 /  10  10  20  20
KNOXVILLE, TN     59  84  61  81 /  10  10  20  20
BRISTOL, TN       53  82  54  76 /  10  10  20  20
OAK RIDGE, TN     58  85  60  79 /  10  10  20  20

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SOM/MJB
Hazardous weather outlook, May 30, 6:00 AM EDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN MAY 30 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING
OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT
ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF
THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT...
THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH
LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE
MORNING HOURS OF MEMORIAL DAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:40 PM EDTSevere Thunderstorm WarningMRXWise50 min
May 30, 2:35 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton25 min
May 30, 3:11 PM EDTSevere Thunderstorm WarningMRXRussell49 min
May 30, 3:22 PM EDTSevere Thunderstorm WarningMRXLee, Wise, City of Norton38 min
May 30, 5:17 PM EDTTornado WarningMRXLee58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.